Washington, 2021

Flooding in Washington, November 16 to 17, 2021

November 16 to 17, 2021 · NWS OTX · 2 events in 1 county or zone

Excessive rain in the northern Cascade Mountains and southern British Columbia led to rising rivers in northern Washington in mid-November. The Okanogan and Similkameen Rivers reached minor flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$540,000
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Excessive rain in the northern Cascade Mountains and southern British Columbia led to rising rivers in northern Washington in mid-November. The Okanogan and Similkameen Rivers reached minor flood stage. Most impacts of the flooding rivers were on flood plain and pasture lands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 16, 10:17 AM PST, 13 minutes earlier.

Area forecast discussion, Nov 16, 10:17 AM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1017 AM PST Tue Nov 16 2021

.SYNOPSIS...

Cooler and drier weather is expected today except for snow
showers mainly in the Cascades and Idaho Panhandle. The coldest
weather of the season so far is forecast tonight with low
temperatures falling into the teens to mid 20s. The next weather
system will bring a chance for snow or a mix late Thursday into
Friday. This could be the first measurable snow for some lower
elevation areas of the season.

&&

.DISCUSSION...

...Coldest temperatures of the season so far expected for many
areas tonight...

Today through Wednesday: A deep low pressure system around 979mb
will continue to pull away from the region this morning resulting
in a continued trend of decreasing winds. Cooler and drier air is
moving in behind a cold front, except for persistent snow showers
into the Cascade crest from moist upslope flow where a winter
weather advisory remains in effect through 10 am for Stevens Pass
and Holden Village. Also seeing a few showers in the Idaho
Panhandle, which will increase this afternoon as a mid level wave
drops in from the northwest. Higher resolution models suggest some
of these showers continue track into Eastern WA as well. Lapse
rates will steepen as 500mb temperatures drop to near -32C, which
may result in brief moderate snow rates with 1-3" possible at
Lookout Pass.

This wave exits this evening with a short wave ridge moving
overhead. The setup for strong radiational cooling will be ideal
given dry atmosphere, light winds, and mostly clear skies. The
coldest temperatures observed so far this season are expected for
many towns with lows mainly in the teens to mid 20s. The colder
start to the day on Wednesday combined with an abundance of high
clouds during the day will result in cooler daytime highs as well
with readings in the mid 30s to low 40s. JW

Wednesday Night through Friday: Overnight wednesday into Thursday
will wrap up the dry, calm mid-week. Temperatures are expected to
remain cool with Thursday morning lows dropping into the 20s. There
will be a slow rise in temperatures through the remainder of the
week with an overall trend of near normal highs (upper 30s & 40s)
and lows (upper 20s & 30s). Throughout daytime Thursday, the sky
cover will slowly increase with an incoming shortwave trough and
accompanying active weather. Time of arrival and location of
heaviest precipitation of this system varies by model. All support
another round of precipitation; however, the shortwave axis differs
in depth and speed. The NAM and GFS are accompanied by a flatter
wave with more precipitation in our CWA. The European and Canadian
models bring the majority of precipitation further into Oregon.
Therefore, there is still uncertainty with how much rain and/or snow
we will get. Via current guidance, most precipitation will move
across the Inland NW through late Thursday afternoon and overnight
into early Friday. With cooler temperatures and low snow levels,
some low lands may receive their first light, measureable snow of
the season. Overall, it will be light to moderate QPF with snow in
the higher elevations & a chance for the low lands and valleys. The
system will be fast moving with most of the region cleared by early
Friday afternoon.

Saturday through Monday: The general outlook looks dry with seasonal
temperatures. Following Thursday/Friday's active weather, there is
no clear indication of the next event. A northwest flow may bring
cool, moisture from B.C. or Gulf of Alaska, but that is to be
determined. JS

&&

.AVIATION...
18Z TAFs: There will be much less wind today across the Inland
Northwest than the last couple of days. West or northwest winds
gusting 20 to 25kts are expected in the 19-00z time frame at
Spokane, Coeur d'Alene, and Pullman before winds go light this
evening. Afternoon warming will enhance bands of light snow
showers over the Idaho Panhandle this afternoon. No snow
accumulations are expected at north Idaho airports, but may
produce brief visibility reductions to 2 to 5 miles around
Sandpoint, Kellogg, and maybe Coeur d'Alene. /GKoch

&&

.HYDROLOGY...
The Stehekin River is falling with the lowering snow levels and
will be canceling the Flood Warning. Runoff from recent rain and
snow melt continues to feed into the Okanogan basin with rises on
area rivers. A Flood Watch continues for the Okanogan River at
Tonasket with minor flooding possible as early as this evening.
Will be monitoring river levels closely this morning and may need
to upgrade to a warning. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  22  38  25  39  30 /  20   0   0   0  20  60
Coeur d'Alene  42  22  38  25  39  30 /  40  10   0   0  20  60
Pullman        43  22  38  26  39  30 /  30  20   0   0  10  70
Lewiston       51  28  43  30  44  37 /  10  10   0   0  10  50
Colville       45  19  38  22  38  24 /  20   0   0   0  30  50
Sandpoint      40  24  37  23  37  28 /  20   0   0   0  20  60
Kellogg        37  21  37  27  41  34 /  70  30   0   0  20  60
Moses Lake     51  20  43  28  39  27 /   0   0   0   0  20  50
Wenatchee      49  26  41  28  39  29 /   0   0   0   0  30  60
Omak           49  20  39  27  39  28 /   0   0   0   0  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory until 10 AM PST this morning for Western
     Chelan County.

&&
Hazardous weather outlook, Nov 16, 4:20 AM PST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
420 AM PST Tue Nov 16 2021

WAZ048-171230-
Western Chelan County-
420 AM PST Tue Nov 16 2021

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow showers will continue this morning and will lead to winter
travel conditions over Stevens Pass.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

WAZ043-049-171230-
Okanogan Valley-Western Okanogan County-
420 AM PST Tue Nov 16 2021

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

The Okanogan River basin will see continued river rises today with
minor flooding possible on the Okanogan River at Tonasket.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

River levels will remain high on the Okanogan River through
Thursday or Friday.

IDZ001>004-026-027-WAZ031>038-041-044-047-171230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Waterville Plateau-Central Chelan County-
420 AM PST Tue Nov 16 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

In the hours before

Local storm report, Nov 16, 6:45 AM PST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
645 AM PST TUE NOV 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND DMG 9 E COLVILLE            48.56N 117.69W
11/15/2021                   STEVENS            WA   TRAINED SPOTTER

            HIGH WINDS BLEW DOWN A TREE ON ASPEN CREEK
            ROAD. TIME ESTIMATED OFF WIND REPORTS.

&&

JW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Okanogan

When
November 16, 10:30 AM PST to 7:30 PM PST
Where
Okanogan County, 2.99 mi SW of Nighthawk to 3.31 mi SSE of Chopaka
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
48.945, -119.684

The Similkameen River, near Nighthawk and Oroville, reached minor flood stage on November 16th. There were post-flood surveys completed that found several properties damaged due to flooding. The flood impacted pasture land, structures, and crops both upstream and downstream of the Similkameen River gage at Nighthawk. The property and crop damage is an estimate due to no official reports of private and public land damage cost. The Similkameen River gage, near Nighthawk, crested at 14.41' on November 16th at 15:00 PST.

Flood, Okanogan

When
November 17, 1:00 AM PST to 10:00 PM PST
Where
Okanogan County, 1.62 mi SW of Ellisford to 2.03 mi SSW of Ellisford
Cause
Heavy Rain
Property damage
$40,000
Reported by
River/Stream Gage
Coordinates
48.761, -119.420

There was a minor flood on the Okanogan River with a majority of the flood impacts found north of Tonasket. In this area, the flood plain is wide and flood water is able to spread. This includes a lot of pasture land or swampy areas near the river. In Ellisforde, there was a farm that had flooding on the property, which included pasture lands and outbuildings. The Okanogan River gage near Tonasket, at minor flood stage, crested at 15.48' at 12:00 PST on November 17th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2021Every state in 2021This day in weather historyWarnings in Washington, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992105, 992060.